Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 36, NWS Newport/Morehead City, NC

July 15, 2008Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 15, 2008, 2:09 PM EDT for Dare County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2008, 2:09 PM EDT (18:09 UTC)
Expired
Jul 15, 2008, 2:26 PM EDT
In force
17 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Dare County, NC

The radar

The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 151809
TORMHX
NCC055-151845-
/O.NEW.KMHX.TO.W.0036.080715T1809Z-080715T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
209 PM EDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DARE COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...HATTERAS...FRISCO...BUXTON...

* UNTIL 245 PM EDT

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CAPE
  HATTERAS LIGHTHOUSE...OR ABOUT NEAR BUXTON...MOVING EAST AT 5
  MPH.

* THE TORNADO WILL BE NEAR...
  FRISCO BY 235 PM EDT...
  FRISCO BY 240 PM EDT...
  HATTERAS BY 245 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3521 7553 3522 7559 3517 7573 3521 7576
      3525 7569 3525 7563 3528 7561 3528 7568
      3530 7570 3533 7563 3528 7559 3530 7553
      3533 7553 3528 7548
TIME...MOT...LOC 1809Z 059DEG 4KT 3524 7558

$$

11
1 follow-up statement
000 
WWUS52 KMHX 151826
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
226 PM EDT TUE JUL 15 2008

NCC055-151836-
/O.CAN.KMHX.TO.W.0036.000000T0000Z-080715T1845Z/
DARE NC-
226 PM EDT TUE JUL 15 2008

...THE TORNADO WARNING FOR SOUTHEASTERN DARE COUNTY IS CANCELLED...

THE HAS MOVED OUT OF THE AREA...THEREFORE THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3521 7553 3522 7559 3517 7573 3521 7576
      3525 7569 3525 7563 3528 7561 3528 7568
      3530 7570 3533 7563 3528 7559 3530 7553
      3533 7553 3528 7548
TIME...MOT...LOC 1826Z 059DEG 4KT 3523 7560

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 15, 12:00 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 15, 12:00 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1200 PM EDT TUE JUL 15 2008

.SYNOPSIS...
A COLD FRONT ALONG THE COAST WILL MOVE JUST OFFSHORE BY TONIGHT AND
BECOME STATIONARY. WEAK HIGH PRES WILL EXTEND OVER THE AREA FROM THE
NORTH WEDNESDAY AND THURSDAY AS WEAK LOW PRES MOVES NORTHEAST ALONG
THE STALLED FRONTAL BOUNDARY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONTAL BOUNDARY LINGERING JUST OFFSHORE WITH BAND OF HEAVY
SHOWERS AFFECTING FAR NORTHERN OUTER BANKS. LATEST RUNS OF THE
NAM...GFS AND ARW INDICATE BEST CHANCE FOR PRECIPITATION NEAR THE
COAST AND CURRENT FCST SEEMS TO HAVE THIS WELL COVERED. FAIRLY
UNSTABLE TODAY WITH CAPE VALUES ABOVE 2000 J/KG AND LIS AROUND -4
TO -6. GIVEN RATHER HIGH WET BULB ZERO HEIGHTS...THINK PRIMARY
THREAT TODAY WILL BE HEAVY RAINFALL AND PERHAPS WIND GUSTS IF ANY
STRONG THUNDERSTORMS ARE ABLE TO ORGANIZE. WILL UPDATE ZFP PRODUCT
TO REMOVE MENTION OF MORNING FOG.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MODELS IN GENERAL AGREEMENT ON FRONTAL BNDRY OFFSHORE GRADUALLY
DISSIPATING TONIGHT AND WED WITH WEAK WAVES OF LOW PRES MOVING ALONG
IT. THIS WILL LIMIT PCPN CHANCES TO COASTAL SECTIONS TONIGHT AND
JUST SRN COAST ON WED. UPR TROF MOVING INTO SE WILL STALL AND BECOME
SHEARED OUT DURING PERIOD...GRADUALLY LEADING TO MSTR AND WEAK UPR
LVL ENERGY SPREADING INTO ERN NC FROM S-SE THU AND THU NIGHT. 20-30
POPS SPREADING NORTHWARD ACCORDINGLY LAST HALF OF PERIOD. MOS BLEND
FOR TEMPS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NO CHANGE TO PREVIOUS FCST. PATTERN GRADUALLY EVOLVES TO SUB
TROPICAL RIDGE OVER SE AND UPR TROF OVER ERN CANADA AND NE
U.S...WITH BERMUDA HIGH/PIEDMONT TROF AT SFC. CLIMO 20/30 POPS MOST
OF PERIOD.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
CIGS AND VSBYS HAVE IMPROVED TO IFR AS OF NOON. BETTER CHC FOR
CONVECTION AND ASSOCIATED IFR/MVFR THIS AFTN WITH HEATING. ABUNDANT
LOW LEVEL MOISTURE AND WEAK PRES GRADIENT AROUND SLOW MOVING FRONTAL
BOUNDARY LEADING TO IFR CONDS EARLY THIS MORNING. THIS EXPECTED TO
IMPROVE STEADILY AFTER 12Z.

AT THIS POINT THE CONSENUS IS FOR TONIGHT THRU WED NITE TO BE DRY
WITH HIGH PRES AND VFR DOMINATING OUTSIDE OF SOME EARLY MORNING FOG
PSBL. A BIT BETTER AGREEMENT IN NWP GUIDANCE THAT ERN NC WILL BE
UNDER MORE INFLUENCE OF OUR COASTAL FRONT/INVERTED TROUGHING AND
INCRG MSTR LATER IN THE WORKWEEK...WITH ASSOCIATED MVFR/PCPN PSBL.
S/SW FLOW AND CLIMO LIKE DIURNAL CONVECTION EXPECTED THIS WKND.

&&

.MARINE...
NO CHANGES TO MARINE FCST. EXPECTING A LIGHT TO MODERATE NE BREEZE
TO DVLP EVERYWHERE THRU THE DAY AND CONTINUE THROUGH THE MIDDLE PART
OF THE WEEK AS HIGH PRES BUILDS NW OF AREA...AND A WAVE OR TWO OF
LOW PRES RIDES NE ALONG FRONT OFFSHORE. MODELS ARE IN A LITTLE
BETTER AGREEMENT THAT INVERTED TROUGHING EXTENDING NNE FROM A SFC
LOW OVER NRN FLORIDA WILL GRADUALLY PUSH INLAND THROUGH THE END OF
THE
WORKWEEK...ALLOWING FLOW TO VEER WHILE STAYING MOSTLY 15KT OR BELOW.
CONTINUE TO FORECAST MOSTLY LIGHT TO MODERATE S/SW FLOW FOR THE
WEEKEND AROUND OFFSHORE HIGH PRES.

SEEING ANOTHER LITTLE SPURT OF 11-12S ENERGY FROM BERTHA THIS
MORNING...MOSTLY IN THE 2-4FT RANGE. THE OUTER HATTERAS BUOY 41001
HAS COME UP A BIT AS WELL SO EXPECT THIS ENERGY TO PERSIST TODAY.
BOTH MWW3 AND NAH WW3 ARE ALSO SHOWING THIS SECOND SWELL PEAK LTR
THIS AFTN WHICH IS COMFORTING. THE SWELL IS GENERALLY EXPECTED TO
DROP OFF AGAIN ON WED AND THU...BUT INTERESTING THAT WW3 SHOWS
ANOTHER LITTLE 2-4FT PULSE OF MEDIUM PERIOD SWELL ENERGY FROM THE
ENE ON FRI/SAT. I DONT SEE WHY THIS ISNT REALISTIC WITH BERTHA
EXPECTED TO HAVE A SWD MOTION WED/THU...SO AM FORECASTING IT TO
HAPPEN. IN OTHER SWELL NEWS STILL EXPECTING SOME MINOR SRN HEMI
SWELL THIS WEEKEND/EARLY NEXT WEEK BASED ON WW3 AND CONFIRMATION
FROM ENVISAT OBSERVED PEAK WAVELENGTHS.

RIPS...
KEPT MODERATE THREAT FOR NRN BEACHES AND ALSO ADDED CARTERET BEACHES
NORTH OF LOOKOUT BASED ON LATEST BUOY OBS SHOWING THIS NEXT MINOR
PULSE OF LONGER PERIOD SWELL. EXPECT RIP RISK TO DIMINISH WED/THU
BUT PSBLY INCRS AGAIN INTO THE WKND BASED ON ABOVE REASONING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...JAC/MW
MARINE...JAC/MW
Hazardous weather outlook, Jul 15, 5:09 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
509 AM EDT TUE JUL 15 2008

NCZ095-103-104-161000-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
509 AM EDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PERSISTENT LONG PERIOD SWELL FROM DISTANT TROPICAL STORM BERTHA
WILL LEAD TO A MODERATE THREAT OF DANGEROUS RIP CURRENTS ALONG
AREA BEACHES NORTH OF CAPE LOOKOUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-161000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
509 AM EDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-161000-
ONSLOW-
509 AM EDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 9:17 AM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
917 AM EDT TUE JUL 15 2008

NCZ046-047-081-103-151445-
TYRRELL-EASTERN DARE-WESTERN DARE-WESTERN HYDE-
917 AM EDT TUE JUL 15 2008

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT HYDE...DARE AND
TYRRELL COUNTIES UNTIL 1045 AM EDT...

AT 915 AM EDT...THERE WERE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AND FREQUENT LIGHTNING WERE LOCATED FROM 11 MILES NORTHWEST
OF DUCK TO 23 MILES SOUTHWEST OF MANNS HARBOR...OR FROM GRANDY TO 12
MILES NORTHWEST OF ENGELHARD...MOVING SOUTHEAST AT 5 MPH. THE
THUNDERSTORMS WILL BE NEAR BUFFALO CITY AT 1045 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KILL DEVIL
HILLS...NAGS HEAD...AND MANTEO.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. SOME STORMS MAY PRODUCE AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:06 PM EDTSpecial Marine WarningMHX39 min
Jul 15, 3:34 PM EDTSpecial Marine WarningMHX26 min
Jul 15, 3:52 PM EDTSpecial Marine WarningMHX53 min
Jul 15, 4:47 PM EDTSpecial Marine WarningMHX58 min
Jul 15, 5:37 PM EDTSpecial Marine WarningMHX53 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.